Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 332, NWS Goodland, KS

September 19, 2019Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 19, 2019, 4:14 PM MDT for Greeley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2019, 4:14 PM MDT (22:14 UTC)
Expired
Sep 19, 2019, 4:44 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:58 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 19, 2:58 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
258 PM MDT Thu Sep 19 2019

.SHORT TERM...(This evening through Friday)
Issued at 219 PM MDT Thu Sep 19 2019

As of 2 PM MT, convective initiation had begun to develop
southeast of our CWA in PUB area, along the front. Expecting these
storms to continue to develop and move north northeast into our
area.

Looking aloft we can see a deep upper-level trough to our west,
and this afternoon, a shortwave is expected to push across the
area. The addition of a shortwave moving through the area, will
also aid in generating lift. Main concern for today will be flash
flooding in the later evening / overnight hours, with lesser
chances of strong winds to 60 mph and large hail up to an inch
earlier this afternoon. High PWATs and training thunderstorms will
help aid in generating moderate to heavy rainfall for most of our
central CWA.

Storms are expected to relax and die off after sunset as
convective inhibition increases with the loss of the daytime
heating, more stratiform like precipitation will develop. Winds
will increase across the area as a low-level jet surges from the
southwest bringing in LLWS concerns for our aviation partners.

Second round of convection will hit our area Friday afternoon,
but the extend of convection will be determined by today's
storms. Depending how overworked the atmosphere is from today,
will aid in determining how much instability we will have
tomorrow. Confidence is low to medium on exact location and
timing. Flash flooding threats will decrease Friday, but we will
have better chances of large hail, up to 2 inches, severe winds up
to 70 mph, and an isolated tornado or two.

Today and tomorrow's highs will be in the mid to upper 80s, with
overnight lows in the mid 50s the upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 258 PM MDT Thu Sep 19 2019

A trough axis extends from the northern Plains southwest into the
southwestern U.S. Saturday. The axis crosses the Tri-State region
Saturday night into Sunday morning. A ridge moves over the central
U.S. Monday night as a trough moves over the Intermountain West. The
trough moves into the central U.S. Monday into Tuesday. Strong
opposing high and low pressure create northwest flow directly into
the central Plains region Tuesday night through Wednesday. A weak
ridge moves across the central U.S. Thursday as another trough
forms over the northwestern U.S.

By Saturday morning, a cold front traverses across the Tri-State region.
High pressure moves in behind the front Saturday night. Leeside
troughing sets up along the Front Range Sunday night into Monday
morning. Another frontal boundary is expected to make its' way
into the northern portions of the CWA by Wednesday before stalling
along the Kansas/Nebraska border.

The extended forecast period looks pretty dry with the exception
of Saturday and Monday night. High temperatures are expected to
range from the mid-70s to 80s with lows in the mid-40s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM MDT Thu Sep 19 2019

For the start of the TAF period, VFR conditions are expected to
prevail at the Goodland and McCook terminals. This afternoon, we
will see showers and storms developing across the Tri-State area,
but confidence on exact timing and location is low at this time.
Terminals impacted will experience lower decks and reduced
visibilities from heavy rainfall.

Tonight, a strong low-level jet will develop bringing in stronger
winds. Expecting several hours of LLWS from around 6Z through 10Z
tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Sep 19, 11:56 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1156 AM MDT Thu Sep 19 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1156 AM MDT Thu Sep 19 2019 /1256 PM CDT Thu Sep 19 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected along and east of
the Colorado border this afternoon and tonight. At this time, the
main threats will be locally heavy rainfall, with a lesser chance of
large hail up to an inch and gusty winds to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Friday afternoon through the overnight hours, severe thunderstorms
are possible. Threats include large hail up to 2 inches, damaging
winds up to 70 mph, isolated tornado or two, and locally heavy
rainfall that could produce flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 19, 3:58 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
458 PM CDT Thu Sep 19 2019

NEZ081-192230-
Red Willow NE-
458 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 22 miles northeast
of McCook, moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bartley.

LAT...LON 4028 10019 4018 10020 4028 10041 4035 10039
      4035 10020
TIME...MOT...LOC 2158Z 194DEG 23KT 4036 10025

Lockhart
Special weather statement, Sep 19, 4:00 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
400 PM MDT Thu Sep 19 2019

KSZ041-192245-
Greeley KS-
400 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 445 PM
MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Coolidge, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

LAT...LON 3857 10205 3866 10202 3865 10159 3826 10166
      3826 10204
TIME...MOT...LOC 2200Z 194DEG 23KT 3824 10191

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:00 PM MDTSpecial Weather StatementGLDGreeley45 min
Sep 19, 4:26 PM MDTSpecial Weather StatementGLDCheyenne, Sherman49 min
Sep 19, 4:46 PM MDTSpecial Weather StatementGLDGreeley44 min
Sep 19, 4:54 PM MDTSevere Thunderstorm WarningGLDGreeley21 min
Sep 19, 4:59 PM MDTSpecial Weather StatementGLDWallace46 min
Sep 19, 5:03 PM MDTSpecial Weather StatementGLDWichita42 min
Sep 19, 5:17 PM MDTSpecial Weather StatementGLDWallace43 min
Sep 19, 5:50 PM MDTSpecial Weather StatementGLDLogan, Sherman, Thomas25 min
Sep 19, 3:58 PM MDTSpecial Weather StatementGLDRed Willow32 min
Sep 19, 5:29 PM MDTSpecial Weather StatementGLDDundy31 min
Sep 19, 5:35 PM MDTSevere Thunderstorm WarningGLDDundy12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.